Wisconsin, 2014

Winter Storm in Wisconsin, February 20 to 21, 2014

February 20 to 21, 2014 · NWS GRB · 6 events in 6 counties and zones

Low pressure moved across Wisconsin and rapidly deepened. Heavy snow and high winds, accompanied by thunderstorms at times, affected much of northwest and north central Wisconsin.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Low pressure moved across Wisconsin and rapidly deepened. Heavy snow and high winds, accompanied by thunderstorms at times, affected much of northwest and north central Wisconsin. The snow combined with the high winds to cause considerable blowing and drifting snow. The heaviest snowfall totals in north central Wisconsin included 13.0 inches at Winchester (Vilas Co.) and 8.0 inches at Minocqua (Oneida Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Feb 20, 5:16 PM CST, 44 minutes earlier.

Area forecast discussion, Feb 20, 5:16 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
516 PM CST THU FEB 20 2014

NEW INFORMATION ADDED TO UPDATE SECTION

.UPDATE...
ISSUED AT 509 PM CST THU FEB 20 2014

A CALL TO THE LOCAL SHERIFF DEPARTMENTS IN MARATHON AND WOOD
COUNTIES INDICATED ROADS WERE BECOMING SLICK. AIR TEMPERATURES
WERE ONLY A DEGREE OR TWO ABOVE FREEZING AND SUSPECT ROADS WILL
BECOME WORSE THIS EVENING AS THE SUN GOES DOWN. WILL CONTINUE
THE WARNING DUE TO THE MIX...WHICH SHOULD CHANGE OVER TO ALL
SNOW LATER THIS EVENING. MEANWHILE...SCATTERED THUNDERSTORMS
WERE NOTED ACROSS PORTAGE AND WAUPACA COUNTIES INTO THE FOX
VALLEY. SCATTERED THUNDERSTORMS SHOULD COME TO AN END BY MID
EVENING. SOME OF THE STORMS MAY PRODUCE SOME SLEET.

&&

.SHORT TERM...TONIGHT AND FRIDAY
ISSUED AT 235 PM CST THU FEB 20 2014

NO CHANGES TO HEADLINES WITH THE AFTN ISSUANCE.

RAPIDLY DEEPENING CYCLONE TO LIFT RIGHT ACRS THE FCST AREA
TONIGHT. TRACK OF SYSTEM A LITTLE FARTHER W THAN EARLIER
ANTICIPATED...AND WARM AIR ALOFT WL BE DRIVEN FARTHER WWD ACRS THE
FCST AREA. THAT WL LIMIT SNOW TOTALS. ONLY EXPECT WARNING CRITERIA
SNOWS ACRS WRN ONEIDA/VILAS AND MAYBE FAR NWRN LINCOLN. BUT WL
KEEP THE REST OF THE WARNING INTACT AND WORD IT MORE FOR WINTRY
MIX. ALTHOUGH 850 MB TEMPS COLLAPSE AS THE STORM CENTER NEARS THE
AREA...IT DOES NOT APPEAR WE WL HAVE DEEP ENOUGH SATURATION TO
INTRODUCE ICE CRYSTALS INTO THE LOWER CLDS THAT WL BE BENEATH UPR
DRY SLOT DRIVING NEWD ACRS THE AREA LATER THIS EVENING.

VERY WINDY AND COLDER WX ANTICIPATED FRI IN THE WAKE OF THE
DEPARTING SYSTEM.

.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY
ISSUED AT 235 PM CST THU FEB 20 2014

THE MAIN STORY FOR THE EXTENDED FCST WL BE THE NEW SURGE OF ARCTIC
AIR NEXT WEEK OVER THE NE QUADRANT OF THE CONUS AS A SHARP UPR RDG
DEVELOPS OVER THE WRN CONUS/WRN CANADA AND A BROAD URP TROF
DEVELOPS OVER E-CNTRL NOAM. TEMPS ARE FCST TO NOSEDIVE AS MUCH AS
20 TO 30 DEGS BELOW NORMAL BY MID-WEEK WITH THE POSSIBILITY OF
MORE WIND CHILL HEADLINES. THE ONLY GOOD NEWS IS THAT THE MAIN
STORM TRACK TO DIVE WELL TO OUR SOUTH...THUS NO BIG STORMS TO DEAL
WITH.

LARGE CYCLONE CONTS TO SLOWLY LIFT NWD TOWARD HUDSON BAY FRI NGT
WITH THE CYCLONIC FLOW/WRAP-AROUND MOISTURE DECREASING IN THE
PROCESS. THERE STILL MAY BE SOME LINGERING LIGHT SNOW OR FLURRIES
ACROSS THE NORTH...ESPECIALLY DURING THE EVENING SO HAVE KEPT A
LOW-END POP FOR THAT PART OF THE FCST AREA. OTHERWISE...PARTLY TO
MOSTLY CLOUDY SKIES ARE EXPECTED WITH CAA CONTINUING TO OVERSPREAD
WI ON BLUSTERY WEST WINDS. MIN TEMPS SHOULD MAINLY BE IN THE
SINGLE DIGITS ABOVE ZERO...WITH A FEW LOCATIONS IN THE NORTH
DIPPING JUST BELOW ZERO. OVRNGT WIND CHILLS COULD EASILY REACH THE
TEENS BELOW ZERO.

LITTLE CHANGE SYNOPTICALLY-SPEAKING TO TAKE PLACE ON SAT AS THE
LARGE CYCLONE ESSENTIALLY SITS AND SPINS OVER HUDSON BAY AND THE
NEW UPR RDG CONTS TO BUILD OVER THE ERN PACIFIC. THE GUSTY WEST
WINDS WL PERSIST THRU THE DAY BETWEEN THE SFC LOW TO OUR NORTH AND
HI PRES NOSING SEWD FROM THE CANADIAN PRAIRIE TO THE MIDWEST. NO
TRIGGER EVIDENT FOR PCPN AS THE MAIN MID-LEVEL SHORTWAVE TRACK
MOVES ALONG THE WI/IL BORDER...THUS HAVE KEPT SAT DRY...BLUSTERY
AND COOL. MAX TEMPS SHOULD MAINLY BE IN THE MID TO UPR TEENS WITH
A FEW LWR 20S POSSIBLE WEST OF THE FOX VALLEY.

THIS BROAD AREA OF HI PRES TO BECOME MORE DOMINANT WITH TIME AND
FORCE THE MAIN STORM TRACK TO SHIFT WELL SOUTH OF WI. BY SAT NGT...
THE HI PRES TO STRETCH FROM ALBERTA THRU THE MIDWEST TO THE OHIO
RIVER VALLEY. THIS WOULD KEEP SKY CONDITIONS MOSTLY CLEAR TO
PARTLY CLOUDY FOR MOST OF WI WITH A FEW MORE CLOUDS IN THE NORTH
DUE TO THE OLD STORM STILL SPINNING AROUND NEAR HUDSON BAY. MIN
TEMPS ARE EXPECTED TO BE IN THE SINGLE DIGITS EITHER ABOVE OR
BELOW ZERO WITH WIND CHILLS AGAIN IN THE TEENS BELOW ZERO. ONLY
SUBTLE CHANGES WERE MADE HEADED INTO SUNDAY AS THE OLD STORM BEGINS
TO SHIFT EAST AWAY FROM HUDSON BAY AND A NEW PACIFIC SYSTEM MOVES
TOWARD THE CNTRL ROCKIES. HI PRES REMAINS IN CHARGE OF NE WI WEATHER
UNDER PARTLY CLOUDY SKIES. 8H TEMPS CONT TO SLOWLY COOL...THUS A
SLOW DOWNWARD TREND IN MAX TEMPS TO BE OBSERVED. LOOK FOR READINGS
TO ONLY TOP OUT IN THE MID TEENS CNTRL/N-CNTRL...15-20 DEG RANGE
E-CNTRL WI.

THIS PACIFIC SYSTEM (WEAK CLIPPER) TO RIDE THE BAROCLINIC ZONE
INTO THE NRN/CNTRL PLAINS SUNDAY NGT AND UPR MS VALLEY/MIDWEST ON
MON. CLOUDS SHOULD GRADUALLY INCREASE OVER WI LATER SUNDAY NGT
WITH THE MAIN QUESTION BEING WHERE THE NRN FRINGE OF PCPN WL BE
LOCATED FOR MON. TOO MUCH UNCERTAINTY YET TO ADD ANY POPS TO THE
FCST ACROSS CNTRL/E-CNTRL WI...SO HAVE KEPT THE FCST DRY FOR NOW
WITH TEMPS ON MON IN THE LWR TO MID TEENS. THIS LITTLE SYSTEM
CONTS TO MOVE E-SE ACROSS SRN SECTIONS OF THE GREAT LAKES TOWARD
THE OHIO RIVER VALLEY MON NGT. WL CONT THE NEED TO MONITOR THE NRN
EDGE OF PCPN...ESPECIALLY WITH THE ADDITION OF A NRN STREAM
SHORTWAVE TROF PROGGED TO MOVE THRU WI. PREFER TO RUN WITH THE DRY
FCST UNLESS A PRONOUNCED SHIFT NORTH BY THE MDLS TAKES PLACE. THE
WEST COAST UPR RDG TO BE IN PLACE BY TUE WITH DOWNSTREAM UPR HGTS
FALLING OVER THE GREAT LAKES. TEMPS ALOFT WL CONT TO SLOWLY FALL
(8H TEMPS TO BE AROUND -22C BY 00Z WED)...THEREFORE MAX TEMPS FOR
TUE TO BE IN THE UPR SINGLE DIGITS TO MID TEENS.

DRY AND UNSEASONABLY COLD CONDITIONS ARE EXPECTED FOR THE MIDDLE
OF NEXT WEEK AS 8H TEMPS APPROACH -30C OVER WI. OVRNGT LOWS WL
DROP INTO THE SINGLE DIGITS AND TEENS BELOW ZERO WITH ENUF WIND TO
LIKELY GENERATE DANGEROUS WIND CHILLS AND THE NEED FOR HEADLINES.
MAX TEMPS TO ONLY REACH THE SINGLE DIGITS ABOVE ZERO ON WED AND
POSSIBLY NOT BE ABLE TO GET ABOVE ZERO OVER CNTRL/N-CNTRL WI ON
THU. THIS WOULD BE AT LEAST 30 DEGS BELOW NORMAL FOR LATE FEB!.
&&

.AVIATION...FOR 00 TAF ISSUANCE
ISSUED AT 509 PM CST THU FEB 20 2014

INTENSE STORM TO MOVE ACROSS CENTRAL AND NORTH-CENTRAL WISCONSIN
THIS EVENING...BRING RAIN TO THE EAST AND A MIXED BAG ACROSS CENTRAL
AND NORTH-CENTRAL WISCONSIN. THE ONLY PLACE THAT COULD SEE HEAVY
SNOW WILL BE UP TOWARDS VILAS COUNTY. IFR CIGS WILL CONTINUE WITH
SOME GRADUAL IMPROVEMENT INTO MVFR CATEGORY LATER TONIGHT FROM SOUTH
TO NORTH. OCCASIONAL LIGHT CAN BE EXPECTED ON THE BACK SIDE OF THE
SYSTEM. THE BIG STORY WILL BE THE WIND. GUSTS OF 35 TO 45 KNOTS
EXPECTED LATE THIS EVENING ITNO FRIDAY MORNING. A FEW GUSTS TO
AROUND 50 KNOTS ARE POSSIBLE ACROSS THE FOX VALLEY AND LAKESHORE
REGION. WINDS WILL GRADUALLY DIMINISH LATE FRIDAY AFTERNOON...BUT
WILL STILL BE PRETTY BLUSTERY INTO FRIDAY EVENING.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM MIDNIGHT TONIGHT TO NOON CST FRIDAY FOR
WIZ022-038>040-048>050.

WINTER WEATHER ADVISORY UNTIL NOON CST FRIDAY FOR WIZ012-013-020-
021-031-036-037-045-073-074.

WINTER STORM WARNING UNTIL NOON CST FRIDAY FOR WIZ005-010-011-
018-019-030-035.
&&

UPDATE.........ECKBERG
SHORT TERM.....SKOWRONSKI
LONG TERM......KALLAS
AVIATION.......SKOWRONSKI
Hazardous weather outlook, Feb 20, 3:19 PM CST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
319 PM CST THU FEB 20 2014

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-211200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
319 PM CST THU FEB 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

A MAJOR WINTER STORM WILL TRACK ACROSS THE STATE TONIGHT. THE
STORM WILL BRING HEAVY SNOW TO FAR NORTH-CENTRAL WISCONSIN...A
WINTRY MIX OF PRECIPITATION FROM CENTRAL THROUGH NORTHEAST
WISCONSIN...AND PRIMARILY RAIN TO EAST-CENTRAL PARTS OF THE STATE.
SCATTERED THUNDERSTORMS WITH SLEET OR SMALL HAIL ARE POSSIBLE
ACROSS CENTRAL AND EAST-CENTRAL WISCONSIN. STRONG WEST TO
SOUTHWEST WINDS WILL DEVELOP AS THE STORM STARTS TO EXIT THE
REGION AFTER MIDNIGHT. HEAVY RAINFALL IN EAST-CENTRAL WISCONSIN
COULD LEAD TO SOME PONDING OF WATER ON ROADWAY AND PARKING LOTS.

TRAVEL WILL BECOME EXTREMELY HAZARDOUS ACROSS CENTRAL...NORTH-
CENTRAL...AND NORTHEAST WISCONSIN TONIGHT. TRAVEL CONDITIONS
ACROSS EAST-CENTRAL WISCONSIN WILL DETERIORATE LATE TONIGHT AS
WINDS INCREASE AND LINGERING PRECIPITATION CHANGES TO SNOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THE POOR TRAVEL CONDITIONS AND VERY WINDY CONDITIONS WILL CONTINUE
INTO FRIDAY MORNING...THEN A GRADUAL IMPROVEMENT WILL BEGIN TO
OCCUR FRIDAY AFTERNOON.

ANOTHER SURGE OF ARCTIC AIR IS EXPECTED NEXT WEEK...WITH THE
COLDEST TEMPERATURES OCCURRING ON WEDNESDAY AND THURSDAY. SUB-ZERO
TEMPERATURES...COMBINED WITH ENOUGH WIND...WILL LIKELY GENERATE
DANGEROUS WIND CHILL READINGS AS COLD AS 25 BELOW TO 35 BELOW
ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS AND WIND
SPEED REPORTS TO THE NATIONAL WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-211200-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
319 PM CST THU FEB 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

EAST WINDS COULD GUST TO GALE FORCE BY EARLY EVENING. WINDS WILL
WILL VEER SOUTHWEST AND INCREASE TO GALE FORCE AFTER MIDNIGHT. A
FEW STORM FORCE GUSTS ARE POSSIBLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

SOUTHWEST GALES WILL CONTINUE THROUGH LATE FRIDAY AFTERNOON. A FEW
STORM FORCE GUSTS ARE POSSIBLE FRIDAY MORNING.

JS/APK

In the hours before

Special weather statement, Feb 20, 1:25 PM CST, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
125 PM CST THU FEB 20 2014

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-202100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
INCLUDING EAGLE RIVER...RHINELANDER...CRANDON...CRIVITZ...TOMAHAWK...
ANTIGO...STURGEON BAY...WAUSAU...WISCONSIN RAPIDS...STEVENS POINT...
APPLETON...GREEN BAY...ALGOMA...WAUTOMA...OSHKOSH...CHILTON AND TWO
RIVERS
125 PM CST THU FEB 20 2014

...MAJOR WINTER STORM TO BRING HEAVY SNOW TO NORTH-CENTRAL WISCONSIN...A
WINTRY MIX TO CENTRAL THROUGH NORTHEAST WISCONSIN...AND STRONG WINDS TO
EAST-CENTRAL WISCONSIN...

LOW PRESSURE STRENGTHENING OVER NORTH-CENTRAL MISSOURI EARLY THIS
AFTERNOON WILL TRACK TO CENTRAL WISCONSIN BY MIDNIGHT...THEN TO LAKE
SUPERIOR BY FRIDAY MORNING. THE STORM WILL BRING A WIDE VARIETY OF
WINTRY WEATHER TO THE AREA.

INTERMITTENT LIGHT RAIN WILL CONTINUE OVER CENTRAL AND EAST-CENTRAL
WISCONSIN THROUGH MID-AFTERNOON. THE RAIN COULD BE MIXED WITH SNOW AT
TIMES...ESPECIALLY IN ANY HEAVIER BANDS OF PRECIPITATION THAT DEVELOP.
BUT AIR TEMPERATURES A FEW DEGREES ABOVE FREEZING WILL LIMIT ANY
ACCUMULATION ON ROADWAYS. SO ALTHOUGH ISOLATED SLIPPERY SPOTS ARE
POSSIBLE...TRAVEL IMPACTS THROUGH MID-AFTERNOON ARE EXPECTED TO BE
MINOR.

THE MAIN BAND OF PRECIPITATION WITH THE STORM IS EXPECTED TO SURGE NORTH
ACROSS THE AREA LATE THIS AFTERNOON AND THIS EVENING. PRECIPITATION
DURING THE LATE AFTERNOON AND EVENING IS EXPECTED TO FALL AS MAINLY RAIN
IN EAST-CENTRAL WISCONSIN...THOUGH SNOW AND SLEET COULD BE MIXED IN AT
TIMES. THE MAIN IMPACT THE STORM WILL HAVE IN EAST-CENTRAL WISCONSIN
WILL BE THE WIND...WHICH COULD GUST TO 50 MPH AFTER MIDNIGHT.

CENTRAL THROUGH NORTHEAST WISCONSIN SHOULD EXPERIENCE A MIX OF RAIN...
SNOW...SLEET...AND SOME FREEZING RAIN. THE MIXTURE OF PRECIPITATION
TYPES WILL LIMIT SNOW ACCUMULATIONS...BUT TRAVEL COULD STILL BECOME VERY
HAZARDOUS. PRECIPITATION IN CENTRAL WISCONSIN WILL CHANGE OVER TO ALL
SNOW AROUND MIDNIGHT...WITH THE CHANGE TAKING SEVERAL HOURS LONGER TO
REACH THE FAR NORTHEAST CORNER OF THE STATE. ONCE THE PRECIPITATION
CHANGES TO SNOW...PERIODS OF SNOW WILL CONTINUE INTO FRIDAY
MORNING. BUT THE PRECIPITATION IS NOT EXPECTED TO HAVE DIMINISHED
SOMEWHAT BY THEN. THAT WILL LIMIT SNOWFALL TOTALS SOME FROM WHAT WAS
PREVIOUSLY EXPECTED.

SINCE THE PRECIPITATION WILL REACH NORTH-CENTRAL WISCONSIN SHORTLY AFTER
DAYTIME HIGH TEMPERATURES ARE REACHED...IT WILL LIKELY START AS A RAIN
SNOW MIX. BUT THE PRECIPITATION SHOULD QUICKLY CHANGE TO MAINLY SNOW AND
SLEET TO THE NORTHWEST OF RHINELANDER...AND TO MIXED SNOW...SLEET...AND
FREEZING RAIN FROM THE MERRILL AND TOMAHAWK AREAS...NORTHEAST THROUGH
THE RHINELANDER AREA...TO NORTHERN FOREST COUNTY. THE PRECIPITATION IS
LIKELY TO BE HEAVY AT TIMES...ESPECIALLY DURING THE MIDDLE TO LATE
EVENING HOURS.

ANYONE WITH TRAVEL PLANS ACROSS WISCONSIN LATE THIS AFTERNOON OR TONIGHT
SHOULD USE EXTRA CAUTION. TRAVEL CONDITIONS IN NORTH-CENTRAL WISCONSIN
ARE EXPECTED TO DETERIORATE VERY RAPIDLY THIS EVENING.

SKOWRONSKI
WEATHER.GOV/GREENBAY
Special weather statement, Feb 20, 3:00 PM CST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
300 PM CST THU FEB 20 2014

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-202300-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
INCLUDING EAGLE RIVER...RHINELANDER...CRANDON...CRIVITZ...TOMAHAWK...
ANTIGO...STURGEON BAY...WAUSAU...WISCONSIN RAPIDS...STEVENS POINT...
APPLETON...GREEN BAY...ALGOMA...WAUTOMA...OSHKOSH...CHILTON AND TWO
RIVERS
300 PM CST THU FEB 20 2014

...MAJOR WINTER STORM TO BRING HEAVY SNOW TO NORTH-CENTRAL WISCONSIN...A
WINTRY MIX TO CENTRAL THROUGH NORTHEAST WISCONSIN...AND STRONG WINDS TO
EAST-CENTRAL WISCONSIN...

LOW PRESSURE STRENGTHENING OVER SOUTHEAST IOWA AT MID-AFTERNOON WILL
TRACK TO CENTRAL WISCONSIN BY MIDNIGHT...THEN TO LAKE SUPERIOR BY FRIDAY
MORNING. THE STORM WILL BRING A WIDE VARIETY OF WINTRY WEATHER TO THE
AREA.

AT 255 PM...THE MAIN BAND OF PRECIPITATION WITH THE STORM WAS SURGING
NORTHEAST INTO THE AREA FROM SOUTHWEST WISCONSIN. PRECIPITATION
DURING THE LATE AFTERNOON AND EVENING IS EXPECTED TO FALL AS MAINLY RAIN
IN EAST-CENTRAL WISCONSIN...THOUGH SNOW AND SLEET COULD BE MIXED IN AT
TIMES. SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE THIS EVENING. THE MAIN
IMPACT THE STORM WILL HAVE IN EAST-CENTRAL WISCONSIN WILL BE THE WIND...
WHICH COULD GUST TO 50 MPH AFTER MIDNIGHT.

CENTRAL THROUGH NORTHEAST WISCONSIN SHOULD EXPERIENCE A MIX OF RAIN...
SNOW...SLEET...AND SOME FREEZING RAIN. THE MIXTURE OF PRECIPITATION
TYPES WILL LIMIT SNOW ACCUMULATIONS...BUT TRAVEL COULD STILL BECOME VERY
HAZARDOUS. PRECIPITATION IN CENTRAL WISCONSIN WILL CHANGE OVER TO ALL
SNOW AROUND MIDNIGHT...WITH THE CHANGE TAKING SEVERAL HOURS LONGER TO
REACH THE FAR NORTHEAST CORNER OF THE STATE. ONCE THE PRECIPITATION
CHANGES TO SNOW...PERIODS OF SNOW WILL CONTINUE INTO FRIDAY
MORNING. BUT THE PRECIPITATION IS NOT EXPECTED TO HAVE DIMINISHED
SOMEWHAT BY THEN. THAT WILL LIMIT SNOWFALL TOTALS SOME FROM WHAT WAS
PREVIOUSLY EXPECTED.

THE PRECIPITATION OVER FAR NORTH-CENTRAL WISCONSIN WILL LIKELY START AS
A RAIN SNOW MIX. BUT THE PRECIPITATION SHOULD QUICKLY CHANGE TO MAINLY
SNOW AND SLEET TO THE NORTHWEST OF RHINELANDER...AND TO MIXED SNOW...
SLEET...AND FREEZING RAIN FROM THE MERRILL AND TOMAHAWK AREAS...
NORTHEAST THROUGH THE RHINELANDER AREA...TO NORTHERN FOREST COUNTY. THE
PRECIPITATION IS LIKELY TO BE HEAVY AT TIMES...ESPECIALLY DURING THE
MIDDLE TO LATE EVENING HOURS.

ANYONE WITH TRAVEL PLANS ACROSS WISCONSIN LATE THIS AFTERNOON OR TONIGHT
SHOULD USE EXTRA CAUTION. TRAVEL CONDITIONS IN NORTH-CENTRAL WISCONSIN
ARE EXPECTED TO DETERIORATE VERY RAPIDLY THIS EVENING.

SKOWRONSKI
WEATHER.GOV/GREENBAY
Special weather statement, Feb 20, 4:18 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
418 PM CST THU FEB 20 2014

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-202330-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON...
TOMAHAWK...ANTIGO...KESHENA...STURGEON BAY...WAUSAU...
WISCONSIN RAPIDS...STEVENS POINT...APPLETON...GREEN BAY...
ALGOMA...WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS...CRIVITZ
418 PM CST THU FEB 20 2014

...MAJOR WINTER STORM TO BRING HEAVY SNOW TO NORTH-CENTRAL WISCONSIN...
A WINTRY MIX TO CENTRAL THROUGH NORTHEAST WISCONSIN...AND STRONG
WINDS TO EAST-CENTRAL WISCONSIN...

LOW PRESSURE STRENGTHENING OVER NORTHEAST IOWA WILL MOVE ACROSS
CENTRAL WISCONSIN BY MIDNIGHT...THEN TO LAKE SUPERIOR FRIDAY MORNING.
THE STORM WILL BRING A WIDE VARIETY OF WINTRY WEATHER TO THE AREA.

AT 420 PM...THE MAIN BAND OF PRECIPITATION WITH THE STORM WAS SURGING
NORTHEAST INTO THE AREA FROM SOUTHWEST WISCONSIN. PRECIPITATION
DURING THE LATE AFTERNOON AND EVENING IS EXPECTED TO FALL AS MAINLY
RAIN IN EAST-CENTRAL WISCONSIN...THOUGH SNOW AND SLEET COULD BE
MIXED IN AT TIMES. SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE THIS
EVENING. THE MAIN IMPACT THE STORM WILL HAVE IN EAST-CENTRAL
WISCONSIN WILL BE THE WIND... WHICH COULD GUST TO 50 MPH AFTER
MIDNIGHT.

CENTRAL THROUGH NORTHEAST WISCONSIN SHOULD EXPERIENCE A MIX OF RAIN...
SNOW...SLEET...AND SOME FREEZING RAIN. SCATTERED THUNDERSTORMS ARE
ALSO POSSIBLE. THE MIXTURE OF PRECIPITATION TYPES WILL LIMIT SNOW
ACCUMULATIONS...BUT TRAVEL COULD STILL BECOME VERY HAZARDOUS.
PRECIPITATION IN CENTRAL WISCONSIN WILL CHANGE OVER TO ALL SNOW
TOWARDS MIDNIGHT...WITH THE CHANGE TAKING SEVERAL HOURS LONGER
TO REACH THE FAR NORTHEAST CORNER OF THE STATE. ONCE THE PRECIPITATION
CHANGES TO SNOW...PERIODS OF SNOW WILL CONTINUE INTO FRIDAY MORNING.
BUT THE PRECIPITATION IS NOT EXPECTED TO HAVE DIMINISHED SOMEWHAT
BY THEN. THAT WILL LIMIT SNOWFALL TOTALS SOME FROM WHAT WAS PREVIOUSLY
EXPECTED.

THE PRECIPITATION OVER FAR NORTH-CENTRAL WISCONSIN WILL LIKELY START
AS A RAIN SNOW MIX...BUT THE PRECIPITATION SHOULD QUICKLY CHANGE
TO MAINLY SNOW AND SLEET TO THE NORTHWEST OF RHINELANDER...AND TO
MIXED SNOW... SLEET...AND FREEZING RAIN FROM THE MERRILL AND TOMAHAWK
AREAS... NORTHEAST THROUGH THE RHINELANDER AREA...TO NORTHERN FOREST
COUNTY. THE PRECIPITATION IS LIKELY TO BE HEAVY AT TIMES...ESPECIALLY
DURING THE MIDDLE TO LATE EVENING HOURS.

ANYONE WITH TRAVEL PLANS ACROSS WISCONSIN LATE THIS AFTERNOON OR TONIGHT
SHOULD USE EXTRA CAUTION. TRAVEL CONDITIONS IN NORTH-CENTRAL WISCONSIN
ARE EXPECTED TO DETERIORATE VERY RAPIDLY THIS EVENING.

ECKBERG
Special weather statement, Feb 20, 5:36 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
536 PM CST THU FEB 20 2014

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-210100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON...
TOMAHAWK...ANTIGO...KESHENA...STURGEON BAY...WAUSAU...
WISCONSIN RAPIDS...STEVENS POINT...APPLETON...GREEN BAY...
ALGOMA...WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS...CRIVITZ
536 PM CST THU FEB 20 2014

...MAJOR WINTER STORM TO BRING HEAVY SNOW TO NORTH-CENTRAL WISCONSIN...
A WINTRY MIX TO CENTRAL THROUGH NORTHEAST WISCONSIN...AND STRONG
WINDS TO EAST-CENTRAL WISCONSIN...

LOW PRESSURE STRENGTHENING OVER NORTHEAST IOWA WILL MOVE ACROSS
CENTRAL WISCONSIN BY MIDNIGHT...THEN TO LAKE SUPERIOR FRIDAY MORNING.
THE STORM WILL BRING A WIDE VARIETY OF WINTRY WEATHER TO THE AREA.

AT 545 PM...RAIN AND EMBEDDED THUNDERSTORMS WERE MOVING ACROSS NORTHEAST
AND EAST-CENTRAL WISCONSIN. SOME OF THE THUNDERSTORMS WERE PRODUCING
SLEET. THE THUNDERSTORMS SHOULD COME TO AN END BY MID EVENING. THE
MAIN IMPACT THE STORM WILL HAVE IN EAST-CENTRAL WISCONSIN WILL BE
THE STRONG WINDS... WHICH COULD GUST TO 50 MPH AFTER MIDNIGHT.

CENTRAL THROUGH NORTHEAST WISCONSIN NORTH OF THE FOX VALLEY SHOULD
EXPERIENCE A MIX OF RAIN... SNOW...SLEET...AND SOME FREEZING RAIN.
SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE. THE MIXTURE OF PRECIPITATION
TYPES WILL LIMIT SNOW ACCUMULATIONS...BUT TRAVEL COULD STILL BECOME
VERY HAZARDOUS. PRECIPITATION IN CENTRAL WISCONSIN WILL CHANGE
OVER TO ALL SNOW TOWARDS MIDNIGHT...WITH THE CHANGE TAKING SEVERAL
HOURS LONGER TO REACH THE FAR NORTHEAST CORNER OF THE STATE. ONCE
THE PRECIPITATION CHANGES TO SNOW...PERIODS OF SNOW WILL CONTINUE
INTO FRIDAY MORNING. BUT THE PRECIPITATION IS NOT EXPECTED TO HAVE
DIMINISHED SOMEWHAT BY THEN. THAT WILL LIMIT SNOWFALL TOTALS.

THE PRECIPITATION OVER FAR NORTH-CENTRAL WISCONSIN WILL LIKELY START
AS A RAIN SNOW MIX...BUT THE PRECIPITATION SHOULD QUICKLY CHANGE
TO MAINLY SNOW AND SLEET TO THE NORTHWEST OF RHINELANDER...AND TO
MIXED SNOW... SLEET...AND FREEZING RAIN FROM THE MERRILL AND TOMAHAWK
AREAS... NORTHEAST THROUGH THE RHINELANDER AREA...TO NORTHERN FOREST
COUNTY. THE PRECIPITATION IS LIKELY TO BE HEAVY AT TIMES...ESPECIALLY
DURING THE MIDDLE TO LATE EVENING HOURS.

ANYONE WITH TRAVEL PLANS ACROSS WISCONSIN TONIGHT SHOULD USE EXTRA
CAUTION. TRAVEL CONDITIONS IN NORTH-CENTRAL WISCONSIN ARE EXPECTED
TO DETERIORATE VERY RAPIDLY THIS EVENING.

ECKBERG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Vilas

When
February 20, 6:00 PM CST to February 21, 12:00 PM CST
Where
Vilas forecast zone
Reported by
Trained Spotter
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

The heaviest snowfall in Vilas County was in the far northwest where Winchester received a storm total of 13.0 inches.

Winter Storm, Oneida

When
February 20, 6:00 PM CST to February 21, 12:00 PM CST
Where
Oneida forecast zone
Reported by
COOP Observer
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

The highest reported snowfall total in Oneida County was 8.0 inches at Minocqua.

Winter Storm, Forest

When
February 20, 6:00 PM CST to February 21, 12:00 PM CST
Where
Forest forecast zone
Reported by
Unknown
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

Snowfall estimated in the 6 to 8 inch range fell across parts of the county.

Winter Storm, Lincoln

When
February 20, 6:00 PM CST to February 21, 12:00 PM CST
Where
Lincoln forecast zone
Reported by
Public
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

Snowfall estimated in the 6 to 8 inch range fell across parts of the county.

Winter Storm, Langlade

When
February 20, 6:00 PM CST to February 21, 12:00 PM CST
Where
Langlade forecast zone
Reported by
Public
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

Snowfall estimated in the 6 to 8 inch range fell across parts of the county.

Winter Storm, Marathon

When
February 20, 6:00 PM CST to February 21, 12:00 PM CST
Where
Marathon forecast zone
Reported by
Public
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

Up to 6 inches of snow fell in 12 hours across parts of the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501408, 501409, 501410, 501411, 501412, 501413.